Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 81, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2007, 5:17 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2007, 5:17 AM CDT (10:17 UTC)
- Expired
- May 24, 2007, 6:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:47 AM CDT | TSTM WND GST 55 | Howard, KS | 50 TO 55 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:41 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 241017 SVRICT KSC049-073-241115- /O.NEW.KICT.SV.W.0081.070524T1017Z-070524T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 517 AM CDT THU MAY 24 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS. GREENWOOD COUNTY IN SOUTHEAST KANSAS. * UNTIL 615 AM CDT. * AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST OF THRALL TO 13 MILES WEST OF PIEDMONT TO 21 MILES SOUTHWEST OF GRENOLA...AND MOVING EAST AT 40 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CLIMAX...ELK FALLS...EUREKA...FALL RIVER...GRENOLA...HAMILTON... HOWARD...LONGTON...MADISON...MOLINE...PIEDMONT...SEVERY...THRALL... VIRGIL. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING FOR SOUTHEASTERN KANSAS. LAT...LON 3808 9652 3727 9650 3735 9596 3816 9596 $$ KETCHAM
2 follow-up statements
000 WWUS53 KICT 241039 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 539 AM CDT THU MAY 24 2007 KSC049-073-241115- /O.CON.KICT.SV.W.0081.000000T0000Z-070524T1115Z/ GREENWOOD KS-ELK KS- 539 AM CDT THU MAY 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELK AND GREENWOOD COUNTIES UNTIL 615 AM CDT... AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM THRALL TO CLIMAX TO 6 MILES NORTHWEST OF MOLINE... MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR MOLINE BY 545 AM CDT. NEAR HAMILTON BY 550 AM CDT. NEAR LONGTON BY 600 AM CDT. THE TOWNS OF THRALL...PIEDMONT...CLIMAX AND VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3808 9652 3727 9650 3735 9596 3816 9596 $$ URBAN
000 WWUS53 KICT 241115 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 615 AM CDT THU MAY 24 2007 KSC049-073-241124- /O.EXP.KICT.SV.W.0081.000000T0000Z-070524T1115Z/ GREENWOOD KS-ELK KS- 615 AM CDT THU MAY 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR ELK AND GREENWOOD COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 614 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3808 9652 3727 9650 3735 9596 3816 9596 $$ URBAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:17 AM CDT, 2 hours earlier.
Area forecast discussion, May 24, 3:17 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 AM CDT THU MAY 24 2007 .DISCUSSION... FORECAST CONCERNS... POTENTIAL FOR ADDITIONAL RAIN AND FLOODING. TODAY AND TONIGHT: THIS MORNING THE 500MB TROF EXTENDED FROM SOUTHERN MANITOBA SOUTHWARD INTO THE SOUTHERN ROCKIES. A LINE OF THUNDERSTORMS FIRED AHEAD OF THIS TROF ON WEDNESDAY AND HAVE BEEN GOING STRONG EVER SINCE...MAINLY ACROSS THE NORTHWEST HALF OF OUR FORECAST AREA. SIGNIFICANT FLOODING IS ALREADY UNDERWAY THROUGH MUCH OF THAT AREA WITH THE APPROPRIATE WARNINGS OUT. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE SYSTEM SHOULD MOVE EAST THROUGH THE DAY. THIS IS IN AGREEMENT WITH LATEST WATER VAPOR IMAGERY WHICH INDICATES THAT THE MAIN ENERGY WAS ROTATING THROUGH THE TROF AND EXITING INTO THE HIGH PLAINS AT EARLY MORNING. WITH THAT IN MIND WILL MOVE THE AREA OF THUNDERSTORMS EAST AND BY THIS AFTERNOON BRING THE RAIN TO AN END THROUGH THE WESTERN HALF OF THE FORECAST AREA. AS FOR SOUTHEAST KANSAS...AM PRETTY MUCH GOING ALONG WITH HPCS QPF GUIDANCE WITH AMOUNTS IN THAT AREA GENERALLY AROUND AN INCH. SO AT THIS TIME AM NOT EXTENDING THE FLOOD WATCH BUT WILL NEED TO KEEP AN EYE ON RAINFALL AMOUNTS...ESPECIALLY IN THE SOUTHEAST CORNER OF THE FORECAST AREA FOR TONIGHT. THIS IS THE AREA WHERE THE SURFACE BOUNDARY IS EXPECTED TO STALL OUT AND BECOME STATIONARY. FRIDAY THROUGH MONDAY: THE SURFACE BOUNDARY WILL RETROGRADE BACK TO THE NORTH AND BE OVER THE FORECAST AREA DURING THIS TIME FRAME. ABUNDANT LOW LEVEL MOISTURE STAYS IN PLACE. THIS MAKES FOR A STAGNANT WEATHER PATTERN WITH CHANCES OF THUNDERSTORMS CONTINUING. TUESDAY THROUGH WEDNESDAY: CURRENT FORECAST TRENDS LOOK TO BE ON TRACK. MODELS IN FAIRLY GOOD AGREEMENT OF BRINGING THE NEXT H5 TROF INTO THE NORTHERN AND CENTRAL PLAINS. AT THE SURFACE...THE GULF WILL REMAIN OPEN WITH A SURFACE BOUNDARY MOVING INTO THE FORECAST AREA TOWARD MID-WEEK. BECAUSE OF THESE FEATURES...WILL KEEP SMALL CHANCES OF THUNDERSTORMS INTO MID-WEEK. .AVIATION... THUNDERSTORMS WILL BE THE MAIN CONCERN. CURRENTLY THEY ARE AFFECTING THE RSL..SLN...HUT...AND ICT TAFS SITES. THUNDERSTORMS WILL SPREAD EAST THIS MORNING AND SHOULD MOVE INTO SOUTHEAST KANSAS BY LATE MORNING. THEY WILL THEN COME TO AN END FOR THE RSL...SLN...AND HUT TAF SITES BY THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 53 73 61 / 80 20 30 20 HUTCHINSON 71 51 73 59 / 80 10 20 20 NEWTON 70 52 72 60 / 90 10 30 20 ELDORADO 71 53 72 59 / 90 20 30 20 WINFIELD-KWLD 72 55 73 60 / 80 40 40 20 RUSSELL 70 50 73 59 / 40 10 10 20 GREAT BEND 69 51 73 59 / 60 10 20 20 SALINA 71 51 73 60 / 70 10 10 20 MCPHERSON 71 51 73 58 / 80 10 20 20 COFFEYVILLE 73 56 73 61 / 70 60 50 20 CHANUTE 72 55 73 59 / 70 40 40 20 IOLA 72 54 73 58 / 70 30 30 20 PARSONS-KPPF 72 56 73 60 / 70 60 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && ELDER
Hazardous weather outlook, May 24, 5:11 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 511 AM CDT THU MAY 24 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 511 AM CDT THU MAY 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF CENTRAL AND SOUTHEAST KANSAS THIS MORNING. ACROSS PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS HEAVY RAIN OVERNIGHT HAS RESULTED IN WIDESPREAD FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS FOR SPECIFICS ON THIS SITUATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SLIGHT TO MODEST CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH OF THE AREA OVER THE HOLIDAY WEEKEND AND INTO NEXT WEEK. A FEW STRONG STORMS ARE POSSIBLE...ESPECIALLY ACROSS CENTRAL KANSAS SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ELDER
In the hours before
Local storm report, May 24, 2:58 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM TSTM WND GST 5 SSE ATTICA 37.17N 98.19W
05/24/2007 E60.00 MPH HARPER KS TRAINED SPOTTER
&&
HOWERTONSpecial weather statement, May 24, 3:34 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 334 AM CDT THU MAY 24 2007 KSZ091-240900- HARPER- 334 AM CDT THU MAY 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ANTHONY...OR NEAR ANTHONY... AND MOVING NORTHEAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
Local storm report, May 24, 4:38 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
438 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND GST 3 ESE DOWNTOWN WICHITA 37.68N 97.29W
05/24/2007 E60.00 MPH SEDGWICK KS TRAINED SPOTTER
50-60 MPH
&&
BDKLocal storm report, May 24, 4:44 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 AM TSTM WND GST EAST WICHITA 37.68N 97.26W
05/24/2007 M55.00 MPH SEDGWICK KS ASOS
AT JABARA AIRPORT
&&
BDKLocal storm report, May 24, 4:48 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM FLASH FLOOD 10 W SALINA 38.82N 97.80W
05/24/2007 SALINE KS EMERGENCY MNGR
THE TOWNS OF HEDVILLE AND BAVARIA ARE IN THE PROCESS OF
BEING EVACUATED DUE TO FLOOD WATERS.
&&
JASLocal storm report, May 24, 5:13 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT THU MAY 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND GST WINFIELD 37.27N 96.97W
05/24/2007 E60.00 MPH COWLEY KS LAW ENFORCEMENT
50-60 MPH WINDS.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 63 min |
| May 23, 7:20 PM CDT | Flash Flood Warning | ICT | Harvey, McPherson | 6 hr |
| May 23, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 42 min |
| May 23, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 63 min |
| May 23, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| May 23, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| May 23, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| May 23, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| May 23, 10:21 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 4 hr |
| May 23, 10:21 PM CDT | Flash Flood Warning | ICT | Ellsworth, Harvey, McPherson, Marion, Reno, Rice and 1 more | 10 hr |
| May 23, 10:21 PM CDT | Flash Flood Warning | ICT | Barton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more | 4 hr |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 65 min |
| May 24, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 33 min |
| May 24, 2:27 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 24, 3:10 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 65 min |
| May 24, 3:44 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 31 min |
| May 24, 4:16 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 41 min |
| May 24, 4:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 58 min |
| May 24, 8:15 AM CDT | Flash Flood Warning | ICT | Ellsworth, McPherson, Saline | 6 hr |
| May 24, 1:11 PM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.